Tenofovir-Associated Renal Failure Research Paper

468 Words2 Pages
Drug Interactions May Provoke Tenofovir-Associated Renal Failure (pr... http://www.medscape.com/viewarticle/524756_print www.medscape.com Drug Interactions Might Provoke Tenofovir-Associated Renal Failure Abigail Zuger, MD Posted: 03/13/2006; AIDS Clinical Care. 2006;4(2) © 2006 Massachusetts Medical Society A review of 27 cases suggests that ritonavir, ddI, and atazanavir might raise the risk for tenofovir-associated renal failure. Tenofovir seldom causes patients to complain of side effects, and some studies have suggested that it is free of major toxicity. However, its use has been associated with the development of acute, sometimes irreversible, renal dysfunction, and risks for this complication are not well understood. Researchers reported on 5 new cases of tenofovir-associated renal failure and reviewed 22 cases previously reported in the literature. All 27 patients were receiving tenofovir in a combination antiretroviral regimen that included ritonavir (21 patients), ddI (9 patients), and atazanavir (5 patients). Duration of tenofovir use ranged from 1 to 29 months (mean, 11 months).…show more content…
Certainly, clinicians often forget that a normal creatinine level does not always mean normal renal function, especially in sick patients with reduced muscle mass. Although tenofovir deserves its reputation as an unusually safe and well-tolerated drug, it can cause enduring kidney damage. Clinicians should be vigilant about monitoring renal function and should dose other antiretrovirals carefully in patients taking tenofovir. Source Zimmermann AE et al. Tenofovir-associated acute and chronic kidney disease: A case of multiple drug interactions. Clin Infect Dis 2006 Jan 15; 42:283-90. Click here for AIDS Clinical Care subscription information. AIDS Clinical Care. 2006;4(2) © 2006 Massachusetts Medical Society 1 of 1 20/02/2012
Open Document